Maine, 2004

Flood in Maine, August 14, 2004

August 14, 2004 · NWS CAR · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 14, 4:30 AM EST, 8 hours 30 minutes earlier.

Area forecast discussion, Aug 14, 4:30 AM EST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU MAINE
530 AM EDT SAT AUG 14 2004

.SYNOPSIS...THE REMAINS OF TROPICAL STORM BONNIE WILL EXIT INTO THE
MARITIMES THIS MORNING FOLLOWED BY WEAK HIGH PRESSURE BUILDING ACROSS
THE AREA THIS AFTERNOON INTO TONIGHT. LOW PRESSURE ASSOCIATED WITH
THE REMAINS OF HURRICANE CHARLEY IS EXPECTED TO REACH SOUTHERN NEW
ENGLAND SUNDAY MORNING AND TRACK ACROSS MAINE SUNDAY EVENING WITH
THE POTENTIAL FOR MORE HEAVY RAINFALL. HIGH PRESSURE WILL FOLLOW
WITH DRIER WEATHER FOR MONDAY AND TUESDAY.
&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
REMAINS OF BONNIE CROSSING DOWNEAST COAST THIS MORNING WITH PRECIP
EXITING AROUND 7AM.  WSR88D PRECIP ESITMATES OF UP T0 0.75 INCHES
IN THREE HOURS CORROBORATED BY 0.66 AT KBHB. RAINFALL WILL KEEP
SMALL STREAMS AT OR A BIT OVERBANK BUT NOT EXPECTING ANY
SIGNIFICANT FLOODING AT THIS POINT...SO WILL LET FLOOD WARNING
EXPIRE THIS MORNING.

ALL MODEL GUIDANCE SHOWING WESTERLY FLOW FOR THIS AFTERNOON WITH
SLOW DRYING FROM SW TO NE ACROSS THE STATE. MORNING TEMPS STARTING
OFF IN MID TO UPPER 60S SO EVEN LATE AFTERNOON SUN WILL PUSH TEMPS
INTO UPPER 70S. COOLER TONIGHT AS DEWPOINTS FALL INTO LOW TO MID
50S...HIGH/MID CLOUDS MOVE INTO CENTRAL AND EASTERN AREAS BY SUN
MORNING.

MEDIUM RANGE (SUNDAY THROUGH MON NIGHT)...
HURRICANE CHARLEY IS EXPECTED TO WEAKEN INTO A TROPICAL STORM AS IT
CROSSES THE EASTERN CAROLINAS LATE TODAY. THE SYSTEM WILL CONTINUE
NORTH TOWARD SOUTHERN NEW ENGLAND TONIGHT AS IT CONTINUES TO WEAKEN
AND TRANSITION TO A FRONTAL CYCLONE. ETA...GFS AND GEM ADVERTISE A
TURN TOWARD THE RIGHT KEEPING THE LOW OFFSHORE WHILE THE UKMET
BRINGS IT INLAND. TCP FAVORS THE INLAND SOLUTION. OUR CURRENT
THINKING IS THAT THE LOW CENTER WAS INITIALIZED TOO WEAK BY MOST OF
THE MODELS AND THEREFORE RIGHT TURN MAY BE OVERDONE. STRONGER LOW
WOULD GENERATE STRONGER CAA BEHIND THE LOW AS IT BECOMES FRONTAL
AND STRONGER WAA AHEAD OF THE LOW...BACKING FLOW A BIT MORE AND
KEEPING IT INLAND. POTENTIAL FOR MORE HEAVY RAIN NORTH AND WEST OF
TRACK SUN EVENING WITH LOW. LOW EXPECTED TO ACCELERATE OUT OF THE
AREA SUNDAY NIGHT ALLOWING HIGH PRESSURE TO BUILD IN MONDAY INTO
TUESDAY. &&

.LONG TERM (TUE THROUGH FRI)...
GENERALLY STAYED CLOSE TO GFS SOLUTION FOR THIS PERIOD. HIGH
PRESSURE TO RIDGE OVER THE AREA ON TUE IN THE WAKE OF CHARLIE
REMAINS. LOOKS LIKE A WARM FRONT COULD PRODUCE SOME SHOWERS WED/WED
NIGHT. A BREAK IN SHOWERS ON THU IN WARM SECTOR. APPROACHING COLD
FRONT TO TRIGGER MORE SHOWERS THU NIGHT/FRI.

GFS MOS TEMPS USED WITH MINOR ADJUSTMENTS.
&&

.AVIATION...VERLY LOW TO LOW IFR CONDITIONS EARLY THIS MORNING
IMPROVING TO MVFR BY LATE MORNING AND THEN VFR CIGS FOR THE
AFTERNOON AS HIGH PRES BUILDS IN WITH DRIER AIR.
&&

.MARINE...
SMALL CRAFT WITH 4 TO 5 FOOT SEAS AT BUOYS THIS MORNING...SUBSIDING
THIS AFTERNOON. AREAS OF FOG THINNING TO HAZE AS GRADUALLY DRIER AIR
ARRIVES ON WEAK WEST WINDS THIS AFTERNOON.  EXPECT LOCAL SEABREAZES
BY LATE AFTERNOON.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
MARINE...SCA.
&&

SHORT TERM...COBB
MEDIUM RANGE...BLOOMER
LONG TERM...GABRIC
AVIATION...CALDERON
Hazardous weather outlook, Aug 14, 4:36 AM EST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
536 AM EDT SAT AUG 14 2004

MEZ001>006-010-011-015>017-029>032-151000-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
536 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE REMNANT LOW FROM HURRICANE CHARLEY IS EXPECTED TO BRING HEAVY
RAIN SUNDAY INTO SUNDAY EVENING. THE HEAVY RAINFALL ON ALREADY
SATURATED GROUND MAY BRING THE POTENTIAL FOR FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MCB

In the hours before

Local storm report, Aug 14, 10:41 AM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1141 AM EDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLOOD            WHITING                 44.79N 67.18W
08/14/2004                   WASHINGTON         ME   TRAINED SPOTTER

            HEAVY PERSISTANT RAIN OVERNIGHT WASHED OUT PRIVATE ROAD.
            1.93 INCHES OF PCPN OVERNIGHT...STORM TOTAL 4.41 INCHES.

1200 PM     FLOOD            MOUNT KATAHDIN          45.90N 68.92W
08/13/2004                   PISCATAQUIS        ME   LAW ENFORCEMENT

            BAXTER STATE PARK ROADS CLOSED...TRAVEL RESTRICTED ACROSS
            SOUTH END OF PARK DUE TO DANGEROUS WATER CROSSINGS AND
            FLOODED ROADS. ALPINE RANGER AT CHIMNEY POND CAMPGROUND
            REPORTS 10+ INCHES OF PCPN FROM 0630/8/13 TO 0630/8/14.
            RANGER AT ROARING BROOK CAMPGROUND REPORTS 8.1 INCHES FOR
            SAME PERIOD.

&&

MAT
Local storm report, Aug 14, 11:13 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1213 PM EDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            SAINT AGATHA            47.24N 68.31W
08/14/2004                   AROOSTOOK          ME   PUBLIC

            PUBLIC REPORT OF FLOODED POTATO FIELDS BELOW US ROUTE 161
            ALONG SAINT JOHN RIVER IN SAINT JOHN VALLEY. UNOFFICIAL
            RAIN GAUGE REPORTS STORM TOTAL PCPN OF +-5 INCHES NEAR
            SAINT DAVID, MAINE.

&&

MAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Central Piscataquis

When
August 14, 1:00 PM EST to 6:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Moisture associated with the remnants of Tropical Storm Bonnie brought heavy rains to the region. Storm total precipitation generally ranged from 2 to 5 inches. Several rural roads were flooded or washed out...stranding some residents overnight.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419208.